Can Omeprazole Cause Burning Mouth?
Though it may not be as deadly, burning mouth syndrome (BMS) can be every bit as debilitating as many major illnesses, not only because it’s difficult to diagnose, but also because it can prove impossible to treat or cure. Many patients who experience a burning mouth have no choice but to focus on mitigating their discomfort any way they can, while others may have some success identifying the cause of their condition and addressing that issue directly. One of these possible causes is a side effect of medication, including – according to anecdotal evidence – omeprazole, the generic name for a drug more often known by its brand name, Prilosec. If you or someone you know is taking omeprazole and struggling with a burning mouth, you might be wondering, “Can omeprazole cause burning mouth?” To find out, keep reading as the team at Chemo Mouthpiece™ provides some answers.
How Omeprazole Might Cause Burning Mouth Syndrome
In part because it’s still not well-understood, burning mouth syndrome comes with a long list of possible causes, some of which are more likely than others. Many patients on certain medications have reported the symptoms of BMS, which, in addition to a burning mouth or tongue, can include tingling or numbness in the mouth, changes in a person’s sense of taste, dry mouth, or increased thirst.
However, the medications most often associated with burning mouth syndrome are those used to treat high blood pressure, not drugs like omeprazole, which is used to treat gastroesophageal reflux disease (GERD), also known simply as acid reflux. That said, there are a few ways that omeprazole might cause burning mouth syndrome, including those described below.
Can Cause a Nutrient Deficiency
Most of the side effects associated with omeprazole are minor, ranging from a mild headache to digestive issues like nausea, constipation, or gas. However, there are some more serious side effects that occur rarely, including a lack of certain nutrients, and a few of these represent possible causes of burning mouth syndrome. Patients who take omeprazole sometimes develop a vitamin B-12 deficiency1, which is among the possible causes of burning mouth syndrome2. In addition, omeprazole has been associated with low levels of magnesium in some patients, an issue that has also been linked3 to BMS.
Can Cause Kidney Damage
Another potential side effect of omeprazole that could lead to burning mouth syndrome is kidney damage1. Though rare, someone on omeprazole may develop this type of injury, which can lead to a symptom called peripheral neuropathy – another term for nerve damage outside of the brain. Because nerve damage is believed to be a cause of BMS in some people4, anyone who develops neuropathy in relation to omeprazole-related kidney damage may experience the symptoms of burning mouth syndrome.
Can Cause Dry Mouth
As both a cause and a symptom, dry mouth has been linked to the onset of burning mouth syndrome in many patients. Though not often listed as a potential side effect, there is some evidence5 to indicate that omeprazole may reduce the production of saliva in those who use it, which could lead to the development of dry mouth and, in turn, could cause burning mouth syndrome.
Is My Burning Mouth Caused by Omeprazole?
As with any medical diagnosis, the final determination in any individual case is best made by that person’s own doctor. Generally speaking, the possibility that omeprazole might be causing your burning mouth syndrome is fairly remote, as most of its BMS-related side effects are rare6, and a direct link between each of those symptoms and burning mouth syndrome is also very uncommon. Put another way, the odds are very slim that you both see one of these side effects and develop burning mouth syndrome as a direct result.
It is also worth mentioning that the condition that omeprazole is used to treat – GERD – is itself linked2 to burning mouth syndrome. Acid from the stomach can sometimes travel up the esophagus all the way to the mouth, causing a burning sensation and some of the other symptoms of BMS. If you have burning mouth syndrome and take omeprazole, there is a possibility that the medication isn’t causing the condition but is simply failing to treat the actual cause: acid reflux. Of course, if you take omeprazole and have BMS, the possibility of a connection is worth discussing with your doctor, but it is likely not the cause of your problem.
What to Do If You Have Burning Mouth Syndrome Caused by Omeprazole
If your doctor does determine that omeprazole may be to blame for your burning mouth, the first thing they are likely to do is to change the dose of your medication or take you off it entirely and prescribe another drug instead. For some patients, this might prove effective, but if your burning mouth syndrome persists, you may need to seek another kind of treatment.
One option that many patients with BMS find helpful is cryotherapy, the use of freezing temperatures to help treat the body. In those with BMS, this type of treatment may be able to soothe discomfort, numbing the pain of a burning mouth without necessitating the use of drugs. All you need is an easy-to-use oral cryotherapy device, such as the Chemo Mouthpiece™, and you can reduce your pain at home.
Oral Ice Pack to Help Patients with a Burning Mouth
If you or someone you know is struggling with the symptoms of burning mouth syndrome – whether they’re caused by omeprazole or not – know that help is available. Though it was first invented to aid chemo patients struggling with oral mucositis, the Chemo Mouthpiece™ can be effective at treating BMS as well. To learn more, visit us online or call (866) 461-7518 today.